Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Hastings, NE

March 7, 20206 counties in Kansas; 9 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Mar 7, 2020, 2:58 AM CST for 6 counties in Kansas; 9 counties in Nebraska. It took effect at Mar 7, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2020, 2:58 AM CST (08:58 UTC)
In effect from
Mar 7, 2020, 12:00 PM CST
Expired
Mar 7, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Nuckolls County, NE, Phelps County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 54 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2850 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS83 KGID 070858
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
258 AM CST Sat Mar 7 2020

...Red Flag Warning This Afternoon...

.Strong south winds combined with low relative humidity will cause 
hazardous fire weather conditions today.

KSZ007-018-019-NEZ086-087-071700-
/O.UPG.KGID.FW.A.0001.200307T1800Z-200308T0000Z/
/O.NEW.KGID.FW.W.0003.200307T1800Z-200308T0000Z/
Jewell-Osborne-Mitchell-Nuckolls-Thayer-
258 AM CST Sat Mar 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
007, 018, 019, 086 AND 087...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 007 Jewell, Fire 
  Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. 
  In Nebraska, Fire Weather Zone 086 Nuckolls and Fire Weather 
  Zone 087 Thayer.

* WINDS...South 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ005-006-017-NEZ060-072-073-082>085-071700-
/O.NEW.KGID.FW.W.0003.200307T1800Z-200308T0000Z/
Phillips-Smith-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan-Franklin-
Webster-
258 AM CST Sat Mar 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
005, 006, 017, 060, 072, 073, 082, 083, 084 AND 085...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith and Fire Weather Zone 017 Rooks. 
  In Nebraska, Fire Weather Zone 060 Dawson, Fire Weather Zone 
  072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 
  084 Franklin and Fire Weather Zone 085 Webster.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Heinlein
3 follow-up statements
139 
WWUS83 KGID 070900
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
300 AM CST Sat Mar 7 2020

...Red Flag Warning This Afternoon...

.Strong south winds combined with low relative humidity will
cause hazardous fire weather conditions today.

KSZ005>007-017>019-NEZ060-072-073-082>087-071700-
/O.CON.KGID.FW.W.0003.200307T1800Z-200308T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Gosper-Phelps-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
300 AM CST Sat Mar 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 005, 006, 007, 017, 018, 019, 060, 072, 073, 082, 083, 084,
085, 086 AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  060 Dawson, Fire Weather Zone 072 Gosper, Fire Weather Zone 
  073 Phelps, Fire Weather Zone 082 Furnas, Fire Weather Zone 
  083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 
  085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather 
  Zone 087 Thayer.

* WINDS...South 15 to 25 mph with gusts up to 40 to 45 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Heinlein
621 
WWUS83 KGID 071711
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1111 AM CST Sat Mar 7 2020

...Red Flag Warning This Afternoon...

.Strong south winds combined with low relative humidity will
cause hazardous fire weather conditions today.

KSZ005>007-017>019-NEZ060-072-073-082>087-080000-
/O.CON.KGID.FW.W.0003.200307T1800Z-200308T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Gosper-Phelps-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1111 AM CST Sat Mar 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018, 019, 060, 072, 073, 082, 083, 084, 085,
086 AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  060 Dawson, Fire Weather Zone 072 Gosper, Fire Weather Zone 
  073 Phelps, Fire Weather Zone 082 Furnas, Fire Weather Zone 
  083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 
  085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather 
  Zone 087 Thayer.

* WINDS...South 15 to 25 mph with gusts up to 40 to 45 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
162 
WWUS83 KGID 080005
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
605 PM CST Sat Mar 7 2020

KSZ005>007-017>019-NEZ060-072-073-082>087-080115-
/O.EXP.KGID.FW.W.0003.000000T0000Z-200308T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Gosper-Phelps-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
605 PM CST Sat Mar 7 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019,
060, 072, 073, 082, 083, 084, 085, 086 AND 087...

Although south winds will remain breezy through the night, the 
overall-strongest winds of the day have ended. In addition, 
relative humidity values will continue to gradually climb as 
temperatures cool this evening, rising from around 25 percent now,
to around 40 percent by 9 PM. 

As a result, this Warning is being allowed to expire, although
near-critical fire weather conditions could linger for a few more
hours. 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 7, 12:00 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 7, 12:00 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1200 AM CST Sat Mar 7 2020

.SHORT TERM...(This afternoon through Saturday)
Issued at 350 PM CST Fri Mar 6 2020

The dry and blustery weather continues this afternoon and through
this weekend. With the dominant ridge holding strong, the overall
weather pattern is rather stagnant. Skies should remain mostly
clear with moderate southerly winds, and a strong 50-55kt LLJ
picking up overnight. With the stagnant pattern, tomorrow should
be fairly similar to today. A trof in the lee of the Rockies will
help compress the sfc pressure gradient, giving way to slightly
stronger winds (primarily for the east and southeast) tomorrow
afternoon. Drying southwesterly flow both at the surface and aloft
should keep dewpoints down tomorrow. With highs expected to be in
the upper 60s and low 70s tomorrow, dewpoints in the 30s, and
decent sfc winds...resulting RH values are in the critical and
near critical range for most of the CWA. Issued a fire weather
watch for the southeast tomorrow where RH values are near and
below 20 percent. See the fire weather section below for more
details.

.LONG TERM...(Sunday through Friday)
Issued at 350 PM CST Fri Mar 6 2020

Going forward we'll see a shift to a much more active pattern,
especially as we transition more into spring. Sunday will be another
unseasonably warm day similar to Saturday. Winds will continue to be
breezy for the eastern two-thirds of the CWA. As the upper level
ridge begins to collapse on Sunday, a subtropical jet streak moves
over the desert SW and southern plains. The left exit region of
lift with this jet streak helps to develop a small wave at the
500mb level and helps strengthen the sfc lee low over southeastern
CO. Southwesterly steering flow helps to push this low up through
the central plains Sunday night into Monday. This is when we
could see our next chance for significant precipitation. CAPE
values seem to vary a bit between models and model runs, but looks
to potentially be enough instability overall to justify adding
thunder to the forecast up through 12z Monday morning. Showers
should end gradually from west to east in the afternoon with the
passage of a cold front cutting off shower activity.

The rest of the week brings mild temperatures generally in the 50s
and 60s with varying chances for precip from a couple different
disturbances and decent jet stream dynamics. Tuesday's POPs look to
be the most shaky and will likely depend on good sfc organization
and frontal lifting. Thursday and Friday would be the next big
story with an upper level cutoff low forming over southern CA and
the Baja Peninsula Thursday morning. This low then begins to
track northeast over the coming days. Current models are in decent
agreement with the track of the center of the low generally
moving over the southern CWA. This could bring significant chances
for rain into the weekend.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1157 PM CST Fri Mar 6 2020

Main issue continues to be low-level wind shear with quite high
confidence. Although surface winds will be gusty, wind aloft will
be strong enough to give us LLWS.

&&

.FIRE WEATHER...
Issued at 350 PM CST Fri Mar 6 2020

A fire weather watch has been issued for the southeastern most
counties tomorrow from Noon to 6pm. Most of the CWA is expected to
see near critical fire conditions with areas to the south and
southeast more likely to reach critical thresholds. Currently not
comfortable enough issuing a Red Flag Warning for any counties,
due to uncertainty in dewpoints. If dewpoints look to trend lower,
a RFW may be needed tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch Saturday afternoon for NEZ086-087.

KS...Fire Weather Watch Saturday afternoon for KSZ007-018-019.

&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Heinlein
FIRE WEATHER...Shawkey
Hazardous weather outlook, Mar 6, 6:23 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
623 PM CST Fri Mar 6 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
080030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
623 PM CST Fri Mar 6 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Critical fire weather conditions are possible mainly along and
southeast of a line from Osborne Kansas to Hebron Nebraska
Saturday afternoon. Near critical fire weather conditions are
expected across the remainder of the local area. Please see the
Fire Weather Watch message for additional information.

There is also a slight chance for non-severe thunderstorms across
the entire outlook area Sunday night into early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi/Kelley

Nearby

Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.